Paracetamol

What is Paracetamol?

Paracetamol, also known as acetaminophen or N-acetyl-para-aminophenol (APAP) is the synthetic derivative of p-aminophenol It has analgesic and antipyretic activity but does not take any anti-inflammatory action. The plasma half-life of paracetamol is about 2 hours, thus the effects last for 2-4 hours. Then it is metabolized in the liver exclusively and excreted subsequently in the urine.

There are a wide variety of brand names of paracetamol products. Paracetamol is typically used for mild to moderate pain relief and fever. Generally, it is sold in combination, with other cold medications. It is usually used by swallowing (tablets, capsules, liquids and soluble powders) or by rectally (suppositories). Paracetamol is also used by injecting into a vein.

How Does Paracetamol Work?

This pharmaceutical drug works mainly on the central nervous system (brain and spinal cord) that blocks the chemical messengers and reduces the intensity of the pain signal. The release of prostaglandins (prostaglandins increases body temperature and fever) also prevented by paracetamol.

What are the Uses of Paracetamol?

Paracetamol is generally used to reduce fever. It is also used to treat mild to moderate pain.

For Fever

Paracetamol is generally prescribed for fever. But it only provides temporary relief from the fever. The underlying cause of the fever can not be treated by paracetamol medications.

For Headache or Earache

If one takes paracetamol at the first sign of a migraine attack, it can help to reduce the symptoms. Paracetamol can sometimes relieve mild earache.

For Post-Vaccine Pyrexia

Sometimes, in the case of some vaccines, people get fever and pain after vaccination. In such cases, doctors usually prescribe paracetamols.

For Muscle Pain

Paracetamol usually relieves mild to moderate muscle pain including the pains due to arthritis.

For Menstrual Cramps

Sometimes paracetamol tablets can be beneficial for the pain that is associated with menstrual cramps.

Who should Avoid Paracetamol?

Paracetamol is an effective pain reliever, but it does not have any effects in joint pain as it has a poor anti-inflammatory action. People who are allergic to acetaminophen should not take paracetamol.

Consumption of Alcohol

Consumption of paracetamol with alcohol is fatal and this can even cause serious liver damage.

Liver Patients

Consult a doctor before taking this medicine if you have any liver disease. Never use paracetamol if you have an alcoholic liver disease like cirrhosis.

Kidney Patients

A kidney patient should consult a doctor first, before taking any paracetamol medication.

Pregnant and Lactating Women

In the case of pregnant ladies or a new mother, ask the doctor as these can pass into the breast milk and can harm the baby.

Diabetic Patients

Some liquid paracetamol contains sugar or aspartame. So if you have diabetes or phenylketonuria or any other condition where you have to limit/avoid these stuff ask your doctor before taking the medicine.

How to Use A Paracetamol Tablet?

Many brands and forms of paracetamol are available there. Always be careful to read the dosing instructions for each product, as the amount of acetaminophen can be different between these products. If you are unsure about anything then consult your doctor. Choose the right dose before giving it to a child.

Dissolving Pills

If you are taking a rapidly dissolving tablet, then allow it to dissolve on your tongue before swallowing it.

Chewable Pills

For a chewable tablet, chew thoroughly the tablet first then swallow.

Effervescent tablet

Dissolve the effervescent tablets in the recommended amount of water, then drink.

Liquid Paracetamol

For liquid suspension paracetamols, shake the medication well before using (Some do not require shaking). For liquids measure the dose with the provided spoon/dropper/syringe (Do not use the household spoons!).

Paracetamol Suppository

At first, unwrap the suppository and then hold its rounded end close to the rectum. Then push it gently into the rectum. It should go in by about 2 cm.

Remember that, In the case of children, consult a doctor first before giving them any medicine. You should not take these medicines for more than 3 days for fever and more than 10 days for pain unless prescribed by a doctor. If you have a skin rash, headache, or any redness, swelling or any symptoms promptly contact a doctor first.

What Will Happen If You Miss a Dose?

Paracetamol is used when needed only, so usually, it may not be on a schedule. Still, if you are having them regularly and you miss a dose, then skip the dose and take your next dose as directed.

Never use extra paracetamol to make up your missed dose.

What Will Happen If You Overdose?

If you think that you have taken too much of this medicine then consult a doctor immediately. There are definite signs of paracetamol overdose, such as sudden loss of appetite, nausea, vomiting, sweating and weakness. Symptoms may include upper stomach pain, dark urine, skin yellowing and many more.

Taking too much paracetamol can lead to coma and eventually death. Death from paracetamol overdose generally occurs due to liver failure and can take between two to four days.

What Should You Avoid While Taking The Medicine?

Try not to take any other cold medicines while having paracetamols as many of them contained many combination medicines. So taking certain products together can cause accidental intakes of too much paracetamol. So carefully read the label of other medicine to see if it contains paracetamol or APAP. Positively avoid alcohol when you are taking paracetamols as it can damage your liver.

What are the Side Effects of Paracetamol?

This drug does not have any side effects under normal condition. Still, if you have any unusual reactions contact your doctor.

There are some rare side effects of paracetamol.

Hematochezia

Bloody or dark colour stool or bloody or dark yellow urine can sometimes pass.

Nausea or Vomiting

Taking too much paracetamol may cause nausea and vomiting to a person. This can last around 24 hours.

Rashes

In some cases, red spots can occur on the skin. Rashes, hives or itching can appear on the skin.

Fatigue

Unusual tiredness and drowsiness is an important symptom of paracetamol overdose.

Hypotension

When paracetamol is given by a continuous drip into a vein, sometimes it can cause low blood pressure.

Some people have faced even jaundice as an overdosage side effect of these medications.

What is the Dosage of Paracetamol?

There are some guidelines for the dosage of paracetamol.

For Adults

The doses can be given as a single dose or repeated dose like following.

Single Dose Maximum: An adult can take up to 625-1000 mg of paracetamol orally, or a 650 mg Intravenous injection.
Dosing Interval: 4-6 hours of interval.
Maximum Dosage: 4000 mg (4g) per 24 hours.

For Children

Always consult a doctor before giving paracetamol medication to any child. Usual doses are the following.

Younger than 12 years

Children younger than 12 years should be treated carefully.

Single Dose Maximum: 10 mg-500 mg according to the bodyweight
Dosing Interval: In every 4 hours of interval.
Maximum Dosage: 2000 mg (2g) per 24 hours.

12 years or Older

For a child of 12 years or more should be given the following dose accordingly.

Single Dose Maximum: 325-650 mg of paracetamol tablet
Dosing Interval: In every 4 hours of interval.
Maximum Dosage: 4000 mg (4g) per 24 hours.

How Can You Store Paracetamol?

You should keep paracetamol in a dry place at room temperature. Do not expose it in the sunlight. Always keep it away from pets and children.

How Does Paracetamol interact?

Like every other drug, paracetamol interacts differently under some specific condition in one’s body. Some drugs can have undesirable or unexpected effects, so always consider this.

Interaction with Alcohol

Paracetamol gets metabolised in the liver and alcohol affects the liver first. So consuming alcohol with paracetamol tablets can cause many adverse side effects in the body. The patient may suffer from severe allergic reactions, fatigue, dizziness, nausea, joint pain, jaundice etc.

Interaction with Diseases

Chronic Alcoholism

Paracetamol should not be consumed with alcohol, as it can cause serious liver damage. So if the patient shows any symptoms such as severe gastrointestinal bleeding, fatigue, dizziness, rashes or red patches, nausea fever or anything, they should be taken to the hospital immediately.

Liver Disease

As paracetamol metabolised in the liver, it can create problems with the functioning of the liver and can show serious side effects.

Interaction With Pathology Test

Paracetamol may give a false positive result for 5 HIAA Urine Test. So you should always tell your doctor and lab technician if you are on this medication. Then they will be able to provide a solution.

Interaction with Other Medicine

Paracetamol can cause moderate to severe problems if taken with other medicines.

Carbamazepine: Paracetamol taken with Carbamazepine for a short time has no severe effects on the body.

Barbiturates: A long term use of paracetamol with Barbiturates can reduce the therapeutic effect of the drug, so you should avoid using them together.

Hydantoins and Rifampin: If you use paracetamol with drugs like hydantoins and Rifampin, it may enhance the hepatotoxic effects of paracetamols.

Phenytoin: If you take Phenytoin with paracetamol, it can alter the effects of phenytoin and cause severe side effects such as nausea, vomiting, dizziness.

Sulfinpyrazone and Busulfan: Use of paracetamol with busulfan can increase the busulfan level on the body.

Sodium Nitrite: Using paracetamol with Sodium Nitrite may create methemoglobinemia, that is a condition that can cause oxygen deprivation in vital organs and tissues as it reduces the oxygen-carrying capacity of the blood. You should never use them together.

Leflunomide: Leflunomide with paracetamol can cause a severe liver problem can create jaundice.

Warfarin: Long use of paracetamol with Warfarin may increase hypoprothrombinemia and it forms an impaired clotting reaction that can cause a risk of spontaneous bleeding.

Cholestyramine resin: Cholestyramine resin generally acts as an antidote of paracetamol, so you should avoid them using together.

Sorafenib: You should avoid the use of sorafenib with paracetamol, as it can increase the levels of both drugs.

Short List of Paracetamol Medicines

Dolo 650
Calpol 650
Albimol 650
Algina
Crocin
Emol 250

Team Zotezo
We are a team of experienced content writers, and relevant subject matters experts. Our purpose is to provide trustworthy information about health, beauty, fitness, and wellness related topics. With us unravel chances to switch to a balanced lifestyle which enables people to live better!

Leave a Reply

ZOTEZO IN THE NEWS

...